Alert archive / Colorado / River Flood Warnings in 2017

River Flood Warning 2, NWS Denver/Boulder, CO

July 26, 2017Douglas County, Colorado

NWS Denver/Boulder, CO issued this river flood warning at Jul 26, 2017, 11:48 PM MDT for Douglas County, Colorado. It took effect at Jul 27, 2017, 1:47 AM MDT. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 11:48 PM MDT (05:48 UTC)
In effect from
Jul 27, 2017, 1:47 AM MDT
Expired
Jul 27, 2017, 11:08 AM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
Minor

County Douglas County, CO

The radar

The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Plum Creek (CO) near Sedalia (LOVC2).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06709000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

089 
WGUS45 KBOU 270548
FLWBOU
   
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
1148 PM MDT Wed Jul 26 2017

...The National Weather Service in Denver has issued a Flood Warning 
for the following rivers in Colorado... 

  Plum Creek near Sedalia affecting Douglas County. East Plum creek
  beteween Castle Rock and Sedalia affecting Douglas County.

Heavy rainfall is producing rises on East Plum Creek from Castle Rock
through Sedalia and Louviers. East Plum Creek and Plum Creek will
continue to rise overnight with flooding of lowlands and meadows
along the streams.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk into water of unknown depth. The roadway or 
pathway may be washed out and water could be much deeper than you 
think. Keep children and others away from fast flowing water and 
storm drains which could become deadly during high water.

&&

COC035-271708-
/O.NEW.KBOU.FL.W.0002.170727T0747Z-170727T1708Z/
/LOVC2.1.ER.170727T0747Z.170727T0900Z.170727T1108Z.NO/
1148 PM MDT Wed Jul 26 2017

The National Weather Service in Denver has issued a 

* Flood Warning for 
  the Plum Creek near Sedalia.
* until Thursday morning.
* At 11:00 PM Wednesday the stage was 4.4 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Impact...At 8.0 feet...Considerable lowland and meadow flooding 
  occurs.
* Flood history...This crest compares to a previous crest of 8.7 feet 
  on Jun 6 2012.

&&

LAT...LON 3952 10503 3943 10497 3943 10499 3945 10499
 3950 10503                       

$$
1 follow-up statement
346 
WGUS85 KBOU 271021
FLSBOU
   
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE DENVER CO
421 AM MDT Thu Jul 27 2017

...The Flood Warning is cancelled for the following rivers in 
Colorado...
 
  Plum Creek near Sedalia affecting Douglas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the steep banks of rivers and streams. During a flood,
saturated banks can easily break off and fall into potentially 
deadly, fast flowing flood waters.

&&

COC035-271051-
/O.CAN.KBOU.FL.W.0002.000000T0000Z-170727T1708Z/
/LOVC2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
421 AM MDT Thu Jul 27 2017

The Flood Warning is cancelled for
  the Plum Creek near Sedalia.
* At  4:00 AM Thursday the stage was 6.0 feet.
* Flood stage is 8.0 feet.
* Forecast...Plum Creek crested below flood stage at 6.5 feet. The 
  creek will continue to slowly fall through the rest of the morning.

&&

LAT...LON 3952 10503 3943 10497 3943 10499 3945 10499
 3950 10503                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this river flood warning went out at Jul 26, 8:26 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 26, 8:26 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
826 PM MDT Wed Jul 26 2017

.UPDATE...
Issued at 826 PM MDT Wed Jul 26 2017

A very moist airmass is in place with precipitable water value of
1.34 inches from the 00Z sounding at DNR. This is the highest
ever recorded for July 27th. Very heavy rain from the
thunderstorms is occurring with rainfall rates of up to 1 inch in
15 minutes with the strongest thunderstorms. The heavy rain and
flash flooding threat will continue through the evening as the
thunderstorms progress eastward.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 400 PM MDT Wed Jul 26 2017

An abnormally moist and marginally unstable atmosphere covering the
forecast area today will continue to fuel shower and thunderstorm
formation over and along the mountains. Storm motions this afternoon
have been quite slow, generally in the 10 to 20 mph range.
Instability is generally lower across northern sections of the CWA
as is evident by the poor organization and relatively short duration
of storms drifting off the foothills in Larimer and Boulder
Counties. However, a few of these storms before moving off the
foothills managed to deposit 0.25 to 0.50 inch of rain in under 45
minutes. The HRRR and RAP mesoscale models have done a pretty decent
job predicting the formation and slow progression of these storms,
although storm QPF has been over done. Will keep that in mind going
forward with storms downstream on the adjacent plains is evening.

Turning to areas farther south, such as along and south of
Interstate 70. Over the next few hours, should see storm coverage
expand eastward off the foothills as low-level moisture is fed into
the area by a deepening northeast flow. Should see the convection
drifting off the high terrain tapping into this moist and relatively
unstable environment resulting in scattered to numerous showers and
embedded t-storms. Slow easterly storm motions and mean layer PW
values in the 1.1 to 1.5 inch range should have little problem
producing storms capable of locally heavy rainfall. High res models
show storm coverage expanding eastward along the Palmer Divide
during the early evening hours with rainfall of 0.50 to 1.5 inch per
hour possible. Through the evening, high res models show this
activity moving across Elbert and Lincoln counties where higher
theta-e and PW could result in local rain totals in excess of 2
inches. This area will bear watching this evening. No flash flood
watch at this time, but local flash flooding is a fair bet. Further
more could see scattered storms in this area linger beyond midnight.
Late tonight, showers and storm activity will drop off and with
partial clearing could see patchy dense fog form in eastern
sections toward morning.

On Thursday...the moist atmosphere is expected to shift west of the
Front Range with the upper high pressure ridge migrating westward
over Utah and western Colorado. Should see few storm tomorrow with
PW values on the decline. And with winds on the plains turning
southerly, upslope will play less of a role in producing storms
along the Front Range. Still, the high country should see scattered
showers and t-storms form after the noon hour with locally heavy
rainfall still a possibility during the afternoon west of the Cont
Divide. Temperatures in the next 24 hours should be little
changed.

.LONG TERM...(Thursday night through Wednesday)
Issued at 400 PM MDT Wed Jul 26 2017

The upper ridge remains over Colorado Thursday night into
Saturday. Models still show it to move westward the rest of
Saturday and Saturday night. There is very weak upward vertical
motion on the QG Omega fields much of the time. Models hang on to
southeasterly low level flow Friday and Saturday. There is
substantial moisture to remain over the CWA through Saturday
night. Precipitable water values stay in the 0.75 to 1.50 inch
range Thursday night through Saturday night. The surface dew point
progs have 60s F readings over the plains all five periods. The
mountains and foothills have mid 40s F to upper 50s F through
Saturday night. There is pretty high CAPE values over much of the
CWA late day Friday and a little less late day Saturday. The QPF
fields show some fairly decent measurable rainfall, mostly over
the foothills Thursday evening. There are higher amounts progged
for much of the CWA later friday afternoon and much of the night.
There is a bit less coverage and amounts late day Saturday, but
still plenty. It appears the higher amounts of moisture will be
sticking around for a while. Will keep decent pops going, and
"likely"s in the high country. For temperatures, Friday's highs
warm up 1-4 C from Thursday's highs. Saturday's highs will be
0-1.5 C cooler than Friday's. For the later days, Sunday through
Wednesday, models have the upper ridge center well west of
Colorado through Wednesday. The moisture the models show is still
significant through Tuesday, then there is some drying Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 826 PM MDT Wed Jul 26 2017

Thunderstorms are expected to continue across the Denver area
through about 05Z. Airmass will remain moist with low clouds
likely after 08Z through Thursday morning, 18Z. Ceilings are
expected to be drop into the 2000 to 4000 foot range. There is a
slight chance for lower ceilings and reduced visibility due to fog
around 12Z. There will be a chance for thunderstorms again
Thursday afternoon, after 21Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Baker
LONG TERM...RJK
AVIATION...Meier
Hazardous weather outlook, Jul 26, 11:51 AM MDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1151 AM MDT Wed Jul 26 2017

COZ030>051-271800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1151 AM MDT Wed Jul 26 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms developing in the high country late
this morning will slowly move east over the adjacent high plains
this afternoon. Showers and storms will be more numerous west of
I-25 and roughly south of Interstate 70, particularly in Douglas,
Elbert and Lincoln Counties late this afternoon and evening. The
main impacts from storms in this part of the outlook area will be
heavy rainfall with rates possibly up to 1.5 inches in less than
an hour. Farther north and east on the plains, storms will be less
numerous and not as intense due to more stable conditions. Most
of these storms should dissipate by mid to late evening...except
in Elbert and Lincoln Counties where they may linger beyond
midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Upslope flow and high moisture content will continue the threat of
storms producing brief heavy rain and localized flooding issues
Thursday, especially over the high terrain and Palmer Divide.
Greater instability on Friday will bring a chance for stronger
storms, with heavy rain and strong outflow winds being the main
impacts. Isolated to scattered storms will occur each day into
next week under the slightly stagnant pattern with monsoonal
moisture being recycled overhead.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
reports of heavy rain and flooding will be appreciated.

Baker/RJK

In the hours before

Local storm report, Jul 26, 6:58 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
658 PM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLOOD            2 E FRANKTOWN           39.38N 104.71W
07/26/2017                   DOUGLAS            CO   TRAINED SPOTTER

            ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.

&&

SULLIVAN
Local storm report, Jul 26, 7:06 PM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
706 PM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HEAVY RAIN       2 E FRANKTOWN           39.38N 104.71W
07/26/2017  E2.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.

0704 PM     HEAVY RAIN       2 SE FRANKTOWN          39.36N 104.72W
07/26/2017  M2.48 INCH       DOUGLAS            CO   MESONET

            GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
            ABOUT 45 MINUTES.

&&

SULLIVAN
Local storm report, Jul 26, 7:27 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
727 PM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       8 N ELIZABETH           39.48N 104.60W
07/26/2017  U0.00 INCH       ELBERT             CO   TRAINED SPOTTER

            HEAVY RAINFALL STILL OCCURRING WITH POOLING IN YARDS.

0704 PM     HEAVY RAIN       2 SE FRANKTOWN          39.36N 104.72W
07/26/2017  M2.48 INCH       DOUGLAS            CO   MESONET

            GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
            ABOUT 45 MINUTES.

0648 PM     HEAVY RAIN       2 E FRANKTOWN           39.38N 104.71W
07/26/2017  E2.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.

&&

SULLIVAN
Local storm report, Jul 26, 8:05 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       8 N ELIZABETH           39.48N 104.60W
07/26/2017  U0.00 INCH       ELBERT             CO   TRAINED SPOTTER

            HEAVY RAINFALL STILL OCCURRING WITH POOLING IN YARDS.

0704 PM     HEAVY RAIN       2 SE FRANKTOWN          39.36N 104.72W
07/26/2017  M2.48 INCH       DOUGLAS            CO   MESONET

            GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
            ABOUT 45 MINUTES.

0648 PM     HEAVY RAIN       2 E FRANKTOWN           39.38N 104.71W
07/26/2017  E2.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.

0640 PM     HEAVY RAIN       5 NE BERTHOUD           40.35N 105.01W
07/26/2017  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

            1.25INCHES IN 18 MINUTES.

&&

SULLIVAN
Local storm report, Jul 26, 8:21 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
821 PM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HEAVY RAIN       N ANTERO RESERVOIR      38.99N 105.89W
07/26/2017  M0.50 INCH       PARK               CO   CO-OP OBSERVER

            0.5 INCHES IN 15 MINUTES

0720 PM     HEAVY RAIN       8 N ELIZABETH           39.48N 104.60W
07/26/2017  U0.00 INCH       ELBERT             CO   TRAINED SPOTTER

            HEAVY RAINFALL STILL OCCURRING WITH POOLING IN YARDS.

0704 PM     HEAVY RAIN       2 SE FRANKTOWN          39.36N 104.72W
07/26/2017  M2.48 INCH       DOUGLAS            CO   MESONET

            GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
            ABOUT 45 MINUTES.

0648 PM     HEAVY RAIN       2 E FRANKTOWN           39.38N 104.71W
07/26/2017  E2.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.

0640 PM     HEAVY RAIN       5 NE BERTHOUD           40.35N 105.01W
07/26/2017  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

            1.25INCHES IN 18 MINUTES.

&&

SULLIVAN
Local storm report, Jul 26, 9:21 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
921 PM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HEAVY RAIN       N ANTERO RESERVOIR      38.99N 105.89W
07/26/2017  M0.50 INCH       PARK               CO   CO-OP OBSERVER

            0.5 INCHES IN 15 MINUTES

0815 PM     HEAVY RAIN       2 ENE THE PINERY        39.46N 104.69W
07/26/2017  M1.36 INCH       DOUGLAS            CO   PUBLIC

0720 PM     HEAVY RAIN       8 N ELIZABETH           39.48N 104.60W
07/26/2017  U0.00 INCH       ELBERT             CO   TRAINED SPOTTER

            HEAVY RAINFALL STILL OCCURRING WITH POOLING IN YARDS.

0704 PM     HEAVY RAIN       2 SE FRANKTOWN          39.36N 104.72W
07/26/2017  M2.48 INCH       DOUGLAS            CO   MESONET

            GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
            ABOUT 45 MINUTES.

0648 PM     HEAVY RAIN       2 E FRANKTOWN           39.38N 104.71W
07/26/2017  E2.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.

0640 PM     HEAVY RAIN       5 NE BERTHOUD           40.35N 105.01W
07/26/2017  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

            1.25INCHES IN 18 MINUTES.

&&

SULLIVAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:26 PM MDTAreal Flood AdvisoryBOUDouglas2 hr
Jul 26, 6:34 PM MDTFlash Flood WarningBOUDouglas3 hr
Jul 26, 7:09 PM MDTFlash Flood WarningBOUDouglas, Elbert, Jefferson3 hr
Jul 26, 7:26 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
Jul 26, 7:50 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson, Park115 min
Jul 26, 8:09 PM MDTFlash Flood WarningBOUPark3 hr
Jul 26, 9:13 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver2 hr
Jul 26, 9:55 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Jul 26, 11:22 PM MDTAreal Flood WarningBOUPark6 hr
Jul 26, 11:31 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert3 hr
Jul 27, 3:19 PM MDTAreal Flood AdvisoryBOUPark3 hr
Jul 27, 3:29 PM MDTSpecial Weather StatementBOUTeller31 min
Jul 27, 5:42 PM MDTSpecial Weather StatementBOUPark33 min

Nearby

River Flood Warnings in Colorado, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.